Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 16, NWS Topeka, KS

April 26, 2022Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this red flag warning at Apr 26, 2022, 3:32 AM CDT for Cloud County, Ottawa County, Republic County, Kansas. It took effect at Apr 26, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2022, 3:32 AM CDT (08:32 UTC)
In effect from
Apr 26, 2022, 1:00 PM CDT
Expired
Apr 26, 2022, 7:00 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2528 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

266 
WWUS83 KTOP 260832
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
332 AM CDT Tue Apr 26 2022

KSZ009-260945-
/O.CAN.KTOP.FW.A.0012.220426T1700Z-220427T0100Z/
Washington-
332 AM CDT Tue Apr 26 2022

...FIRE WEATHER WATCH IS CANCELLED FOR FIRE WEATHER ZONE 009...

The National Weather Service in Topeka has cancelled the Fire
Weather Watch. 

While relative humidity values are expected fall to around 20 
percent, relatively weak winds will keep conditions below Red Flag
criteria. 

$$

KSZ008-020-270000-
/O.UPG.KTOP.FW.A.0012.220426T1700Z-220427T0100Z/
/O.NEW.KTOP.FW.W.0016.220426T1800Z-220427T0000Z/
Republic-Cloud-
332 AM CDT Tue Apr 26 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR
FIRE WEATHER ZONES 008 AND 020...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 008, 009, and 020.

* WIND...South sustained at 15-20 MPH with gusts up to 25 MPH.

* HUMIDITY...As low as 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ034-270000-
/O.NEW.KTOP.FW.W.0016.220426T1800Z-220427T0000Z/
Ottawa-
332 AM CDT Tue Apr 26 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR
FIRE WEATHER ZONE 034...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 7 PM CDT
this evening. 

* AFFECTED AREA...Fire weather zone 034.

* WIND...South sustained at 15-20 MPH with gusts up to 25 MPH.

* HUMIDITY...As low as 18 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
328 
WWUS83 KTOP 270028
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
728 PM CDT Tue Apr 26 2022

KSZ008-020-034-270130-
/O.EXP.KTOP.FW.W.0016.000000T0000Z-220427T0000Z/
Republic-Cloud-Ottawa-
728 PM CDT Tue Apr 26 2022

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 008, 020, 
AND 034...

Relative humidity is increasing and winds are decreasing over the
warned area.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 26, 12:30 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 26, 12:30 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1230 AM CDT Tue Apr 26 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 259 PM CDT Mon Apr 25 2022

Key Points:

- Frost/freeze expected tonight

- Fire Weather Watch for parts of north central KS Tuesday afternoon

- Active pattern brings increasing storm chances late Wednesday
through the end of the week

Surface ridge has been working its way into the state today with CAA
keeping temperatures cool despite ample sunshine. Meanwhile at mid
levels we have low-amplitude ridging over the Intermountain West in
between one trough impacting Ontario and the Upper Midwest and
another trough off the British Columbia coast. The surface ridge is
expected to slide across the forecast area tonight, resulting in
light winds and clear skies. This setup for radiational cooling will
bring temperatures down to the low to mid 30s area-wide. Have made
no changes to frost/freeze headlines at this point, as the counties
along the KS/NE border have the best potential to reach or fall
below the freezing mark. That being said, wouldn't be surprised if
temps at some locations end up on the colder side of guidance given
the setup and dew points in the 20s.

Throughout the day Tuesday, the surface ridge will push east of the
area with lee troughing beginning to develop in response to embedded
perturbations within the mid-level ridge. This will result in
southerly low-level flow turning back to the south with a tightening
pressure gradient. The breeziest winds are expected toward north
central KS, whereas eastern locations may stay under the influence
of the surface high into the afternoon pending how quickly it moves
east. Have issued a Fire Weather Watch for parts of north central KS
with this setup in mind (see Fire Wx discussion below).

Changes in the pattern arrive by Wednesday. The aforementioned mid-
level ridge starts to traverse the area, keeping breezy conditions
in place as the surface lee trough continues to deepen. This could
result in another day of elevated fire danger. Lift associated with
the wave as well as increasing WAA brings increasing chances for
thunderstorms late Wednesday night into Thursday, though no severe
weather is anticipated with this activity. A warming trend should
bring temperatures to the 70s and 80s by Wednesday, though clouds
and rain could keep temps a bit cooler on Thursday. A more
amplified upper trough moves into the western US by Friday,
resulting in a strengthening surface low over the High Plains.
This system brings our best chance of storms this period, which
could bring severe weather to the area. However, much uncertainty
remains in the details such as speed and strength of the system
and the impacts from morning cloud cover.

Variations in how the late week system evolves keeps uncertainty in
the forecast beyond Friday, though the pattern appears to remain
active with a few additional precip chances into early next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1230 AM CDT Tue Apr 26 2022

VFR conditions persist through the period. Mainly calm winds
overnight increase from the SSW Tuesday, remaining under 10kts at
KTOP/KFOE while KMHK could see some gusts to 20kts in the afternoon.

&&

.FIRE WEATHER...
Issued at 259 PM CDT Mon Apr 25 2022

Southerly winds are expected to increase into the afternoon hours as
the pressure gradient tightens over north central KS. The winds
still appear to be a limiting factor in potential Red Flag
conditions as gusts around 25mph may only be for a short period in
the afternoon, sustained 15-20mph. However, this combined with
afternoon RH of 18-25% and dry fuels may still be enough to briefly
meet criteria. Confidence isn't high enough for a Red Flag Warning
just yet, but felt the conditions at least warrant a Fire Weather
Watch at this time. Overall, it's a borderline situation that should
be monitored, and in any case we do expect very high fire danger
generally along and west of a Marysville to Manhattan line so
burning should still be avoided.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Frost Advisory until 9 AM CDT this morning for KSZ020>024-026-
034>040-054>056-058-059.

Freeze Warning until 9 AM CDT this morning for KSZ008>012.

Fire Weather Watch from noon CDT today through this evening for
KSZ008-009-020.

&&

DISCUSSION...Picha
AVIATION...Flanagan
FIRE WEATHER...Picha
Hazardous weather outlook, Apr 25, 3:01 PM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
301 PM CDT Mon Apr 25 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-262015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
301 PM CDT Mon Apr 25 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A Freeze Warning and Frost Advisory have been issued for tonight
as temperatures fall into the low to mid 30s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Fire Weather Watch has been issued for Republic, Cloud, and
Washington Counties Tuesday afternoon. Very high fire danger is
otherwise expected along and west of a Marysville to Manhattan
line. Elevated fire danger is possible again on Wednesday in north
central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.